Tennessee, 2011

Flood in Tennessee, December 4 to 5, 2011

December 4 to 5, 2011 · NWS OHX · 1 event in 1 county or zone

A long duration rain event began over northwest portions of Middle Tennessee on December 4 and continued into December 5. Rain totals of 3 to 5 inches resulted in flooding of secondary roadways across Stewart County, with several roads closed on December 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A long duration rain event began over northwest portions of Middle Tennessee on December 4 and continued into December 5. Rain totals of 3 to 5 inches resulted in flooding of secondary roadways across Stewart County, with several roads closed on December 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 4, 5:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 4, 5:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CST SUN DEC 4 2011

.UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

&&

.AVIATION...BNA/CSV...LOOK FOR SHOWERS TO MOVE SLOWLY INTO MIDDLE
TENNESSEE TODAY AS A COLD FRONT EDGES TOWARD THE MID STATE. WINDS
WILL BE GUSTY AHEAD OF THE FRONT AS THE SURFACE PRESSURE GRADIENT
TIGHTENS UP. SHOWERS WILL LIKELY DEVELOP AT BNA DURING THE
AFTERNOON, ALTHOUGH CIGS SHOULD REMAIN ABOVE 3 KFT UNTIL AFTER
MIDNIGHT.

AT CSV, EXPECT VFR WX THE NEXT 24 HRS AS SHOWERS PROGRESS SLOWLY.
WILL SEE MAINLY MID-LEVEL CIGS, WITH PERHAPS SOME VCSH BY LATE
EVENING, ALTHOUGH CIGS SHOULD REMAIN ABOVE 3 KFT THROUGHOUT THE
TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 401 AM CST SUN DEC 4 2011/

DISCUSSION...SFC FRONT LIES FROM MADISON WI TO WES PLAINS MO TO
COLLEGE STATION TX. FRONT HAS BEEN MOVING EWD AT 15 TO 20 MPH.
UPPER LEVEL FLOW ON SATELLITE LOOPS SHOW A LARGE RIDGE OVER THE
ATLANTIC COASTAL WATERS TO THE GULF OF MEXICO AND A LARGE UPPER
TROUGH OVER THE SRN ROCKIES AND NRN PLAINS. THE TROUGH HAS 2
FEATURES OF INTEREST...A CLOSED LOW OVER AZ AND A VIGOROUS
SHORTWAVE MOVING SEWD THROUGH THE NRN ROCKIES.

MODELS EXPECT THE SHORTWAVE OVER THE NRN ROCKIES TO DROP SSEWD
AND RAPIDLY EJECT THE CLOSED LOW OVER AZ TOWARD THE NE. THIS WILL
HAVE THE EFFECT OF MOVING THE SFC FRONT CLOSER TO MIDDLE TENNESSEE.
THIS FEATURE WEAKENS AS IT MOVES NEWD. THE EFFECT ON THE SFC FRONT WILL
BE TO MOVE IT EWD INTO EXTREME NWRN MIDDLE TENNESSEE LATE
TONIGHT. THE COMBINATION OF THE IMPULSE ALOFT AND THE SFC FRONT
COMBINED WITH EXTENSIVE COLUMN MOISTURE NECESSITATED THE FLOOD
WATCH FOR TONIGHT AND MONDAY.

FRONTAL MOVEMENT INCREASES ON MON WITH THE FRONT NEAR STEWART
COUNTY MON MORNING AND THEN MOVING INTO THE AREA OF
CLAY...RUTHERFORD AND GILES COUNTIES BY MONDAY EVENING. FRONT CONTINUES
EWD MON NGT AND MOVES OUT OF THE PLATEAU AND INTO EAST TENNESSEE
EARLY TUE MORNING. RAIN CHANCES HANG ON THROUGH WED BEFORE ENDING
OVER MOST AREAS WED NGT AS THE UPPER TROUGH FINALLY PUSHES THE
MOISTURE FIELD BEHIND THE FRONT FURTHER EAST. ONE AREA OF
DISAGREEMENT WAS ON WED NGT. GFS FORMS A LOW ON THE FRONT OVER
GA/AL. THIS CAUSES THE PRECIP FIELD TO RE- INTENSIFY OVER THE
MIDSTATE. THE ECM SOLUTION SEEMS MORE REASONABLE WITH A SMALLER
AND LESS INTENSE PRECIP RESPONSE.

AS FAR AS ANY CHANGEOVER TO FROZEN PRECIP...PROBABLY MOST LIKELY
ON WED NGT AND THU AM. ATTM...NO SIGNIFICANT SNOWFALL IS
EXPECTED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
TNZ005-006-022>024.

&&

ROSE
Hazardous weather outlook, Dec 4, 5:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CST SUN DEC 4 2011

TNZ007>011-025>034-056>066-075-077>080-093>095-051130-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-DICKSON-CHEATHAM-DAVIDSON-
WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-
WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-
LAWRENCE-GILES-
503 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WILL SPREAD THROUGHOUT MIDDLE TENNESSEE ON MONDAY AND
MONDAY NIGHT, WITH MOST LOCATIONS RECEIVING 1 TO 2 INCHES DURING
THAT TIME. GIVEN LAST WEEK'S HEAVY RAINFALL, THERE IS AN INCREASED
CHANCE OF LOCALIZED FLOODING, AS WELL AS FLOODING OF CREEKS AND
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005-006-022>024-051130-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-
503 AM CST SUN DEC 4 2011

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR HEAVY RAINFALL TO DEVELOP SUNDAY AFTERNOON AND EVENING AS
A COLD FRONT NOSES INTO MIDDLE TENNESSEE. AMOUNTS OF 1 TO 2
INCHES OR MORE BY MONDAY MORNING WILL BE COMMON AROUND THE
CLARKSVILLE, DOVER, AND WAVERLY AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WILL SPREAD THROUGHOUT MIDDLE TENNESSEE ON MONDAY AND
MONDAY NIGHT, WITH MOST LOCATIONS RECEIVING 1 TO 2 ADDITIONAL INCHES
DURING THAT TIME. GIVEN LAST WEEK'S HEAVY RAINFALL, THERE IS AN
INCREASED CHANCE OF LOCALIZED FLOODING, AS WELL AS FLOODING OF
CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stewart

When
December 4, 8:00 AM CST to December 5, 8:00 PM CST
Where
Stewart County, 2.4 mi NW of Bumpus Mills to 1.7 mi E of Legate
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.628, -87.846

Several secondary roads were closed across Stewart County due to flooding, including Rorie Hollow Road, Bellwood Landing Road, and Johnson Hollow Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353104.